Wyoming, 2023Cold in Wyoming, February 16, 2023
February 16, 2023 · NWS CYS · 3 events in 3 counties and zones
A period of cold temperatures early on the 16th led to wind chills west of the Laramie Range dropping near 20 degrees below zero. Localized valley areas including around Laramie and Saratoga dropped to 30 degrees below zero at times.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A period of cold temperatures early on the 16th led to wind chills west of the Laramie Range dropping near 20 degrees below zero. Localized valley areas including around Laramie and Saratoga dropped to 30 degrees below zero at times.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 15, 10:34 PM MST, 1 hour 26 minutes earlier.
Area forecast discussion, Feb 15, 10:34 PM MST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1034 PM MST Wed Feb 15 2023
.SHORT TERM...(This evening through Friday night)
Issued at 300 PM MST Wed Feb 15 2023
We are coming to the end of the snow this afternoon, with cold
temperature impacts continuing into Thursday. Attention will then
quickly shift back to strong winds for Thursday night into Friday.
A vigorous upper level low is skirting eastward along the
Colorado/New Mexico border this afternoon. Lower MSLP is centered
over the central and southern Colorado Rockies, leaving a fairly
strong pressure gradient over north central CO and south central WY.
This has been producing gusty NE winds across Carbon county,
particularly around the Sierra Madre range where some ridge tops
are seeing consistent gusts in the 60 MPH range. These strong
winds have not been observed in population centers or along the
highways, so held off with any wind headlines. The pressure
gradient is expected to weaken over the next several hours as the
upper level low ejects eastward and a new surface low over Texas
takes over. Thus, expect weakening winds across the area through
this evening. Satellite imagery shows the cloud shield over the
southern two-thirds of the forecast area, with breaks increasingly
visible further north. Light snow showers persist across much of
the I-80 corridor, visible on radar.
Going into tonight, the upper level low will start to shift east of
our area. The weak isentropic lift responsible for the persistent
light snow today will also weaken between now and about 06z,
allowing snow to taper off this evening. Concurrently, a region of
drier air currently visible on GOES water vapor imagery in the NW
corner of Wyoming will push southeastward and clear out the cloud
cover. The timing and progression of this clear area will have a
significant impact on overnight lows. There is lower confidence in
overnight lows in the southern and eastern portions of the forecast
area, where the clearing will arrive late, between 09z and 13z.
Currently thinking Laramie will clear around 09z, giving it roughly
4 hours of good radiative cooling with fairly light winds expected.
Accounting for this, dropped temperatures considerably for the
Laramie valley, and slightly for areas further east where a few
hours of clear skies are still possible. However, the Cheyenne ridge
and Laramie range may see nonzero winds continuing, preventing those
areas from tanking that much. Decided to expand the Wind Chill
Advisory to the Laramie Valley and south Laramie range to account
for the slightly colder forecast, and nonzero winds continuing into
the morning at the I-80 summit. The lower elevations west of the
Laramie range will have light winds, but with ambient temperatures
expected to bottom out around -10F, it won't take much wind to drop
wind chills below -20F. Areas east of the Laramie range should
remain above advisory criteria, but may need to keep an eye on the
Douglas area where a longer period of clear skies could lead to
lower than forecast temperatures.
The upper level trough will clear further east on Thursday, with
scattered mid to high level clouds passing through as a shortwave
aloft passes overhead on the tail end of the trough. This weak wave
is not expected to produce precipitation, but will hold off the
warmer air by another day. Expecting all areas to be warmer than
today with more sunshine expected, but 700-mb temperatures don't
show much warming until after 18z or so. Areas east of the Laramie
range can expect upper 20s to mid 30s for highs Thursday, and upper
teens to low 20s to the west. Breezy west to northwest winds are
expected for most areas, keeping the chill around. Luckily, this is
a fairly short-lived cold snap as an amplified but compact ridge
works in for Friday. 700-mb temperatures will surge from around -16C
Thursday morning to around -2C by midday Friday. Strong warm air
advection and westerly downslope winds will lead to temperatures
returning to near/slightly above normal with plentiful sunshine.
However, warm air advection will likely come with increasing winds.
This first event on Thursday night into Friday looks to be largely
surface driven. Winds aloft and 700-mb height gradients are expected
to be quite modest, but MSLP and 850-mb height gradients will be
more significant. Strong surface high pressure will build into the
interior Rockies on Thursday. Concurrently, a shortwave will
compress the upper level ridge when it passes well to our north. The
associated surface low over the Canadian prairie will trail a
surface trough to the southwest, and drop MSLP over the high
plains. Thus, expect a period of potential high winds, but this
should be limited to the gap wind areas. In-house guidance and NBM
4.1 probabilities are both fairly aggressive on winds over the
central/northern Laramie range where pressure gradients will be
tightest. Decided to issue a High Wind Watch for Bordeaux for
Thursday night through Friday since the pressure gradient is
strong and the surface trough is well to the east. We could need
to watch the Arlington/Elk Mountain area as well, but didn't have
the confidence to include that zone at this time. This event is
not likely to be very widespread, but localized strong winds do
appear to be favored. A windy pattern continues through the
holiday weekend, which will be discussed in the long term section
below.
.LONG TERM...(Saturday through Wednesday)
Issued at 300 PM MST Wed Feb 15 2023
Very active in the long term with rounds of strong winds and a
high probability of prolonged moderate to heavy snow for some
locations.
Starting off Saturday...Pretty favorable pattern for strong winds
for the wind prone areas of southeast Wyoming. Trough moves across
Montana and southern Canada with 700mb winds across the CWA of
40-50kts. Craig to Casper 850/700mb height gradients approaching
60mtrs. Random Wind Forest guidance at Bordeaux up near 60
percent while Arlington is around 35-40 percent. Will need to
continue monitoring.
Bigger wind event Saturday night into Sunday as GFS 700/750mb
winds increase to 60-65kts. Strong winds looking likely for
Bordeaux and South Laramie Range during this time.
Sunday night into Monday perhaps our most widespread strong winds
as GFS 700-800mb winds over 65kts. Random Wind Forest guidance
spikes to over 80 percent for both Bordeaux and Arlington. Likely
to see areas outside the wind prone areas hitting warning criteria
with Craig to Casper gradients well over 70mtrs.
Upper trough moves ashore into the northern Rockies Tuesday with
both the GFS and ECMWF both showing a prolonged snow event taking
shape through Wednesday night/Thursday morning. Sure looks like
our western mountains are going to get feet of snow from this
event and lower elevations likely to reach warning levels due to
the prolonged nature of the event. Stay tuned!
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1030 PM MST Wed Feb 15 2023
Clearing conditions continue across area terminals this evening as
snowfall and mid-level clouds continue to move out of the area.
Latest GOES Nighttime Microphysics RGB continues to show clouds
thinning with FEW-SCT upper level clouds remaining through 12z,
especially near KCYS and KSNY. The light snowfall at KLAR and
KCYS should let up in the next hour or two, leading to improved
visibility as all sites will reach VFR conditions early in the
forecast period. Breezy winds will be possible Thursday afternoon
with clear skies expected.
&&
.FIRE WEATHER...
Issued at 300 AM MST Wed Feb 15 2023
Occasional light snow and much colder temperatures will continue today
as a storm system moves into the Central Plains. It will be blustery
with cold wind chills through Thursday morning. Fire weather concerns
will be low through Thursday, then become elevated across the high
plains Friday and Saturday with minimum humidities lowering to around
20 percent combined with gusty west winds. Milder temperatures this
weekend will trend cooler with increasing chances for measurable snow
early next week.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Wind Chill Advisory until 9 AM MST Thursday for WYZ101-103>106-
109>117.
High Wind Watch from Thursday evening through Friday afternoon
for WYZ106.
NE...None.
&&
SHORT TERM...MN
LONG TERM...GCC
AVIATION...MB
FIRE WEATHER...MAJHazardous weather outlook, Feb 15, 3:24 PM MST, 8 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
324 PM MST Wed Feb 15 2023
WYZ104-105-109>111-113-115-116-162230-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Upper North Platte River Basin-
Laramie Valley-South Laramie Range-
324 PM MST Wed Feb 15 2023
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Very cold temperatures around -5 to -15F and light breeziness
continuing will lead to wind chill temperatures of 20 to 30
degrees below zero. A Wind Chill Advisory is in effect.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Expect warmer temperatures but increasing winds through the
holiday weekend. A prolonged period of high winds is possible for
the wind prone areas of southeast Wyoming.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-112-114-
117>119-162230-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Sierra Madre Range-Snowy Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
324 PM MST Wed Feb 15 2023
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Lingering snow showers will taper off Wednesday evening. Expect a
cold night tonight with wind chill temperatures between -10 and
20 degrees possible by Thursday morning.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Expect warmer temperatures but increasing winds through the
holiday weekend. A prolonged period of high winds is possible for
the wind prone areas of southeast Wyoming.
.Spotter information statement...
Spotter activation will not be needed.
Cold/Wind Chill, Central Carbon County
- When
- February 16, 12:00 AM MST to 4:00 AM MST
- Where
- Central Carbon County forecast zone
- Reported by
- ASOS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Wind chills dropped between 20 and 25 degrees below zero at the Rawlins Airport ASOS station (KRWL) with an overnight low of 11 degrees below zero.
Cold/Wind Chill, Upper North Platte River Basin
- When
- February 16, 2:00 AM MST to 7:00 AM MST
- Where
- Upper North Platte River Basin forecast zone
- Reported by
- AWOS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Wind chills dropped between 25 and 30 degrees below zero at the Saratoga Airport AWOS station (KSAA) with an overnight low of 17 degrees below zero.
Cold/Wind Chill, Laramie Valley
- When
- February 16, 2:00 AM MST to 7:00 AM MST
- Where
- Laramie Valley forecast zone
- Reported by
- ASOS
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
Wind chills dropped between 25 and 30 degrees below zero at the Laramie Airport ASOS station (KLAR) with an overnight low of 17 degrees below zero.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Arizona, February 16 to 17, 20232 deaths · $5,000 · 2 events
- Flooding in West Virginia, February 16 to 19, 20231 death · $129,000 · 23 events
- Tornadoes and Hail in Arkansas, February 16, 20232 injured · $710,000 · EF2 · 12 events
- Tornadoes and Damaging Winds in Mississippi, February 16, 20231 injured · $565,000 · EF2 · 5 events
- Flash Flooding and Flood in Kentucky, February 16, 20231 death · 1 in hail · 14 events
- Tornado and Flash Flooding in Tennessee, February 16, 2023$560,000 · EF1 · 23 events
- Tornadoes and Flash Flooding in Tennessee, February 16, 2023$216,000 · EF1 · 20 events
- Tornadoes and Flash Flood in Mississippi, February 16, 2023$281,000 · EF1 · 5 events
- Winter Storm and Winter Weather in Illinois, February 16 to 17, 20234 injured · 19 events
- Flash Flood and Debris Flows in Kentucky, February 16, 2023$41,000 · 50 kt wind · 12 events
- Winter Storm and Winter Weather in Wisconsin, February 16, 202320 events
- Flash Flooding and Flooding in Kentucky, February 16 to 21, 2023$15,000 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1070158, 1070154, 1070156.